Responsive Ad Slot

Bitpetite
Latest

Sponsored

Coping With Side Effects of Depression Treatment

Saturday, 5 August 2017

Find out about the side effects of antidepressants and depression treatment. Learn what you can do about them.
If you are being treated for moderate to severe depression, a doctor or psychiatrist has probably prescribed an antidepressant medication for you. When they work properly, they help to relieve symptoms and, along with other approaches such as talk therapy, are an important part of treatment.

One way antidepressants work is by altering the balance of certain chemicals in your brain. And, as with all medicines, this change can cause side effects. Some, like jitteriness, weird dreams, dry mouth, and diarrhea typically go away after a week or two — if they don’t, it’s probably best to switch to another drug. Others, like decreased s*xual desire, may last longer.

Not everyone has the same side effects. And a particular antidepressant doesn’t cause the same side effects in all people. Many things, including your genetic makeup or existing health conditions, can affect the way you respond to taking an antidepressant.

It’s important to keep track of side effects and discuss them with your doctor. Together, you and your doctor can safely manage your antidepressants so they work with minimal side effects.

Common Side Effects of Antidepressants

Antidepressants can sometimes cause a wide range of unpleasant side effects, including:

nausea
increased appetite and weight gain
loss of s*xual desire and other s*xual problems, such as erectile dysfunction and decreased climax
fatigue and drowsiness
insomnia
dry mouth
blurred vision
constipation
dizziness
agitation
irritability
anxiety
Antidepressants and s*xual Problems

One of the more common “though not frequently talked about” side effects is decreased interest in s*x or decreased ability to have an climax. As many as half the patients who get SSRIs report a s*x-related symptom, says Bradley N. Gaynes, MD, MPH, associate professor of psychiatry at the University of North Carolina.

One way to address such symptoms is to add a different type of antidepressant or even a medication for erectile dysfunction, Gaynes says. But it’s also possible that switching to another antidepressant will make these symptoms go away. Never stop taking the antidepressant without discussing it with your doctor. Stopping abruptly could cause serious withdrawal-like problems.

Antidepressants and Weight

Another, less well-documented side effect of antidepressants is weight gain. Go on any health message board and you’ll read accounts of patients disturbed by the amount of weight they’ve gained — or in a few cases, lost — since going on an antidepressant.

One of the problems, says Gaynes, is knowing how much of the weight gain or loss can be attributed to the drug and how much can be attributed to other factors, such as a person’s normal behaviors around food.

Yet some reliable medical studies have shown that long-term use of antidepressants can raise the risk of weight gain and related illnesses — type 2 diabetes and hypertension.

“Weight gain and loss of s*xual interest and performance are the main things I hear about,” says Myrna Weissman, PhD, a clinician and epidemiologist at Columbia University. “The new drugs typically claim to have fewer side effects, but I don’t know that the data supports that. Sometimes there are pretty striking weight gains.”

Some studies and anecdotal evidence suggest that bupropion (Wellbutrin), which works on both the serotonin and dopamine chemicals in the brain, may be less likely to cause weight gain than commonly prescribed selective serotonin reuptake inhibitors (SSRIs) like citalopram (Celexa), sertraline (Zoloft), and paroxetine (Paxil).

Antidepressants and Sleepiness

Certain antidepressants are more energizing, which may be right for someone who feels sleepy often. Other antidepressants tend to have drowsiness as a side effect, which may be good for people who are often anxious.

For example, drugs like mirtazapine (Remeron), which can cause weight gain and sleepiness, may be the right drug for patients who have trouble sleeping, or gaining weight.

If you feel sleepy on your antidepressant, talk to your doctor. You have many options.

Antidepressants, Talk Therapy, and Challenges

In addition to physical symptoms, recovering patients may experience new challenges as the wool of depression is pulled from over their hearts and eyes.

“People sometimes get worse in therapy before they get better,” says Gabrielle Melin, MD, clinical psychiatrist at the Mayo Clinic in Minnesota. “Talk therapy takes work. It takes emotional energy. It can be physically draining, too. But sometimes you’ll feel worse in the process of getting to where you want to be and who you want to be.

“Depression can mask a lot of things. You get so wrapped in a fog and feel so awful that you don’t have the energy to deal with real problems. Sometimes depression is self-protective because it limits the energy you have to go to certain places.”

To a lesser extent, even taking a pill can create an environment of new stresses. “You’re feeling better, more aware, more focused – sometimes you’re more able to recognize things you were doing wrong,” says Melin. “Your attention and focus can be profoundly affected.”

When her patients feel better, Melin says, she may encourage them to work on feelings and behaviors in talk therapy. If a drug helps a patient lift the veil of listlessness and hopelessness, he or she will have more energy to work on fixing problems in life and relationships.

What About the Risk of Suicide on Antidepressants?

Many people have heard about the suicide warnings that the Food and Drug Administration ordered antidepressant manufacturers to post on their package inserts. The package inserts note that children, adolescents, and young adults with major depression or other psychiatric disorder who take antidepressants may be at increased risk of suicidal thoughts and behavior, especially during the first month of treatment. They should be monitored carefully.

No increased risk has been seen in older adult patients. And if you are over the age of 65, you may actually have less risk of suicide when taking antidepressants.

Having suicidal thoughts while taking an antidepressant is a serious side effect. It needs the attention of your doctor as soon as possible. Please don’t try to deal with those feelings alone.

Remember, most people with depression get better. You may need to try a few different antidepressants to find the right one for you. And getting talk therapy at the same time is the most effective treatment for depression, studies show. Work closely with your doctor, and give your treatment time to succeed.

source: Webmd

Let's block ads! (Why?)



via: INFORMATION NIGERIA

No comments

Post a Comment

Don't Miss